Keeping Kids While Traveling: Medicate or Not?

  1. About
  2. Pre-Pharmacy
  3. Pharm D
  4. Current Students
  5. Facilities
  6. Faculty and Staff
  7. Experiential Program
  8. Research
  9. Accreditation
  10. Gift Giving
November 16, 2013

By Jesse Hickey, PharmD Student Cedarville University

 Parents often use self-care methods and OTC medication to help control a child’s behavior, especially when faced with situations where the child needs to be quiet.  However, this off-labeled use of medication for its side effects can be dangerous.  The main side effect most parents look for is drowsiness.  Some adults know what medications to use for self-care, but children are essentially blind to what their parents give them.  Unfortunately, it seems like the parents are unaware of the risks themselves.  According to an article, “Should parents drug babies on long flights”, some parents are using diphenhydramine (Benadryl®) to put their children asleep.  A parent referenced in the article stated, “Children accept their parents’ handouts without question not knowing the potential risk.”1 Parents want their infants or toddlers to be comfortable and to help with jetlag.  In American society today, many people understand that diphenhydramine will cause drowsiness or sleepiness in most patients and people use it all the time for this reason.  Therefore, many parents already have an underlying assumption that diphenhydramine is a safe and effective drug to put babies or toddlers asleep.  Not all parents, however, feel the same way about the use of these medications.  Some parents feel that the use of these medications is an abuse of parental power.1  The stance of the article seemed to fair against the use of medications due to multiple reasons suggested by parents and doctors.  In a clinical study on diphenhydramine’s effects on children, the researchers noted the drug’s ability to cross into the blood brain barrier causing a more potent effect on the central nervous system.2  Therefore, diphenhydramine can stimulate the central nervous system causing irritability, restlessness, and nervousness.2  Furthermore, using this drug irresponsibly can be deadly because children have also died by the misuse of the drug.3

First generation antihistamines such as diphenhydramine are well known for their drowsiness effects.3  One parent noted, however, that their child could not fall asleep and felt miserable throughout the trip similar to the clinical trial noted earlier.1 The use of diphenhydramine to drug a child is not only an abuse of parental power but, furthermore, a misuse of a drug.  Parents should also be aware of the child’s tolerance of the drug.  The article noted that the worst place to have a reaction is in the air away from medical attention.1  When diphenhydramine is used for its intended purpose to stop an allergic reaction, the use of the medication is much safer.  Diphenhydramine is a well-established antihistamine that is still a great option when used appropriately for allergic reactions.3  I believe parents need to be simply aware that a drug should not be used for its side effects but simply for its intended use.  The chances of having an adverse effect outweigh the need to sedate a child.  Other methods can be used to help a child sleep or keep them busy during a trip such as keeping the child up before the trip or even giving them something to do to keep them occupied.  If the child is still restless on the plane, try using soft, mellow music to encourage sleeping and avoid distracting sounds.

Unfortunately, Morris’s article and clinical studies have certain limitations that need to be addressed.  No studies have researched how many parents actually give their children diphenhydramine for drowsiness.  Furthermore, this article does not address if all the parents understood how to dose their child’s medication by weight.  Without the proper dosing, parents could be overdosing their children causing some of the reactions addressed earlier.  Another online article by Pediatrician Jennifer Shu, Is it safe to sedate my baby for travel, discussed the same issue with diphenhydramine and came to similar conclusions.4  She suggested against the use of diphenhydramine for drowsiness due to the possibility of hyperactivity.4  She also stated, “Even more important is that, with any medication, there can be dangerous side effects, such as a fast or irregular heartbeat, seizures, and changes in blood pressure.”4  If there are so many negative effects possible with misusing diphenhydramine for its side effects, why aren’t health care providers more involved in addressing this issue to parents?

 

References

 

  1. Morris R. Should parents drug babies for long flights? April 2, 2013. http://www.bbc.co.uk/news/magazine-21977785.  Accessed September 27, 2013.
  2. Chae KM, Tharp MD. Use and safety of antihistamines in children. Dermatologic Therapy. 2000;13(4):374-383.
  3. Berardi R, Ferreri S, Hume A, et al. Disorders related to colds and allergies. In: Handbook of Nonprescription Drugs. Vol 17. 17th ed. American Pharmacists Association; 2012:195.
  4. Shu J. Is it safe to sedate my baby for travel? Baby Center: Expert Advice. http://www.babycenter.com/404_is-it-safe-to-sedate-my-baby-for-travel_7263.bc. Accessed September 27, 2013.

Posted in: Pediatrics